Texas, 2016

Damaging Winds in Texas, July 2, 2016

July 2, 2016 · NWS LUB · 4 events in 3 counties and zones

Scattered high-based thunderstorms developed late this afternoon from Caprock Canyons State Park south through the Rolling Plains and moved east at speeds up to 35 mph. This unseasonably fast forward motion along with strong evaporational cooling contributed to multiple downbursts in Hall, Motley and Briscoe Counties - some of which resulted in damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered high-based thunderstorms developed late this afternoon from Caprock Canyons State Park south through the Rolling Plains and moved east at speeds up to 35 mph. This unseasonably fast forward motion along with strong evaporational cooling contributed to multiple downbursts in Hall, Motley and Briscoe Counties - some of which resulted in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 2, 2:55 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 2, 2:55 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
355 PM CDT SAT JUL 2 2016

.SHORT TERM...
Weak synoptic forcing associated with upper-level trough over the
southern high plains is beginning to interact with mid-level
subtropical moisture plume and low-level differential heating to
aid in scattered convective development. Meanwhile, environmental
profiles from observed and forecast soundings with PW values
between 1.5 and 2.0 inches suggest the threat for heavy rainfall.
However, this should be mitigated due to the pulse-type convection
and cell motion of 30 to 35 mph. Furthermore, can't rule out some
small hail, perhaps no larger than peas, but only with the
strongest storms. Exiting upper trough and loss of heating will
bring an end to convection tonight.

A weak cold front will traverse the southern forecast area on Sunday
bringing the possibility of post-frontal convection during the
afternoon/early evening across the far southeastern TX Panhandle and
eastern rolling plains. JH

.LONG TERM...
Guidance continues to suggest some lingering t-storm activity
Sunday evening along the weakening frontal zone running approx.
from the northern Permian Basin northeastward into srn OK. Also, a
small vortmax rolling southeast out of Colorado may generate a
cluster of storms which could approach our northwest counties by
late evening or even after midnight - although we have kept PoPs
below mention for now.

Other than that, it looks like most of us will need supply our
own fireworks on Independence Day as Mother Nature may not put on
any atmospheric displays. An upper ridge building in from the west
should suppress most convection. The exception may be found across
the southeast TX Panhandle and northern Rolling Plains where moist
east winds may interact with slightly cooler temps aloft.
Temperatures will be pretty toasty with highs in the upper 90s to
103 or so. Hot temperatures will continue Tuesday and Wednesday as
the upper ridge broadens across Texas. Just enough moisture will
be around for a slight chance of afternoon and evening t-storms.
The activity Tue and Wed should be pretty isolated, but may
increase in coverage Thursday as the upper-ridge axis flattens and
shifts east in the face of a shortwave trough moving through the
southern Rockies. Some entrainment of sub-tropical moisture in
this pattern is also expected to help the rain chances. Temps are
also expected to cool slightly Thursday and a little more by
Friday. The ridge may rebuild somewhat over the region next
weekend as a deeper trough moves through the western states.
However, the ridge may not be strong enough to inhibit all t-storm
activity.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

02/33
Hazardous weather outlook, Jul 2, 5:02 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
602 AM CDT SAT JUL 2 2016

TXZ021>044-031100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
602 AM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE CAPROCK
THIS AFTERNOON BEFORE ENTERING THE ROLLING PLAINS THROUGH THE
EVENING. IN ADDITION TO SOME HEAVY DOWNPOURS...THESE STORMS COULD
PRODUCE WIND GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

JORDAN

The radar

The Lubbock radar (KLBB), 131 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Motley

When
July 2, 3:35 PM CST
Where
Motley County, 0.54 mi SSW of Northfield
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.273, -100.605

Measured by a Texas Tech University West Texas mesonet station.

Thunderstorm Wind, Hall

When
July 2, 4:10 PM CST to 4:15 PM CST
Where
Hall County, 0.96 mi S of Estelline to 1.04 mi WNW of Newlin
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Public
Coordinates
34.536, -100.430

A traveling downburst blew over two semis traveling on Highway 287. One semi was overturned one mile southeast of Estelline, and the other about five miles north of the city. One of the semi drivers was treated for minor cuts. This same downburst snapped a few utility poles about one mile west of Estelline along Highway 86.

Thunderstorm Wind, Briscoe

When
July 2, 4:50 PM CST
Where
Briscoe County, 2.82 mi NNW of Quitaque
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.410, -101.060

Measured by a Texas Tech University West Texas mesonet station.

Thunderstorm Wind, Hall

When
July 2, 5:05 PM CST
Where
Hall County, 3.17 mi WSW of Turkey
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.380, -100.930

Measured by a Texas Tech University West Texas mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633563, 633558, 633564, 633565.